Antipsychotic causes severe allergic reactions

The FDA is warning health care providers about reports of type 1 hypersensitivity reactions among patients taking the antipsychotic asenapine maleate (Saphris), with some cases occurring at first dose.

“Health care professionals should be aware of the risk for hypersensitivity reactions with Saphris and counsel patients who are receiving the drug about how to recognize the signs and symptoms of a serious allergic reaction,” the agency wrote in a safety communication.

Since the drug's approval in August 2009, FDA officials have identified 52 cases of hypersensitivity among patients taking the drug, ranging from rashes and wheezing to anaphylaxis.  Eight of these cases involved patients taking the drug for the first time, and 19 cases were admitted to the hospital for treatment.

Typically, type 1 hypersensitivity only occurs among people who have already been sensitized to an allergen. Other signs include angioedema, low BP, rapid heart rate, swollen tongue and difficulty breathing. The FDA advises against prescribing Saphris to patients with a known allergy to the drug.

Patients who develop signs and symptoms consistent with a serious allergic reaction should seek emergency medical attention, and clinicians should report all Saphris-related adverse events to the MedWatch Adverse Event Reporting System.

Between August 2009 and June 2011, approximately 235,000 Saphris prescriptions have been filled for 87,000 patients, the FDA reports.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters